Texas, 2004

Flash Flooding and Hail in Texas, April 3 to 4, 2004

April 3 to 4, 2004 · NWS LUB · 4 events in 1 county or zone

2 hail, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 3, 3:23 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 3, 3:23 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
320 PM CST SAT APR  3 2004

.SHORT TERM...
NO MAJOR CHANGES PLANNED TO ONGOING FORECAST/GRIDS. UPSLOPE FLOW TO
CONTINUE AS SURFACE HIGH OVER THE NORTHERN PLAINS CONTINUES TO RIDGE
SOUTHWARD ACROSS THE FORECAST AREA. MODELS ARE IN AGREEMENT WITH THE
UPPER LEVEL LOW OVER THE SOUTHWEST...KEEPING IT ANCHORED ALONG THE
ARIZONA/MEXICAN BORDER THROUGH SUNDAY. MODELS CONTINUE TO SHOW
IMPULSES ROTATING ACROSS NEW MEXICO...THUS EXPECT BEST CHANCE OF
PRECIPITATION TO REMAIN OVER WESTERN ZONES AND WILL CONTINUE TO
TAPER POPS FROM EAST TO WEST AS PER PREVIOUS FORECAST.

.LONG TERM...
MODELS ARE VERY SIMILAR WITH MOVEMENT OF SOUTHWEST UPPER LOW THROUGH
TUESDAY. WILL BEGIN TO SEE BETTER FOCUS AND INSTABILITY AXIS SHIFT
TOWARD WEST TEXAS WITH LOW AS IT MOVES CLOSER LATE SUNDAY. LARGE
SCALE ASCENT...UPPER DIFLUENCE AND WARM ADVECTION PATTERN WILL
RESULT IN AN INCREASE IN COVERAGE OF SHOWERS AND THUNDERSTORMS INTO
MONDAY. A COUPLE OF ROUNDS OF CONVECTION LIKELY WITH BEST GUESS NOW
FOR HIGHER RAIN CHANCES SUNDAY NIGHT INTO MONDAY NIGHT. BY
TUESDAY...A MORE CLASSIC DRYLINE MAY SET UP AS LOW LIFTS NE ACROSS
WEST TEXAS...AND DRY SLOT MAY PUNCH EASTWARD ACROSS THE SOUTH
PLAINS. COLD CORE AND UPPER LOW DYNAMICS MAY INTERACT WITH DRYLINE
THEN GENERATING A SQUALL LINE. RAIN SHOULD WIND DOWN BY WEDNESDAY
MORNING AS UPPER LOW FINALLY MOVES EAST. MAY HAVE ANOTHER COUPLE OF
WEAK FRONTS LATE NEXT WEEK AS BROAD LOW OVER THE MIDWEST/LAKES WILL
KEEP SURFACE HIGH PRESSURE ELONGATED DOWN ACROSS THE SOUTHERN
PLAINS. NEXT FEATURE OF INTEREST WILL BE NEXT SOUTHERN STREAM UPPER
LOW WHICH IS DEPICTED DIFFERENTLY BY MEDIUM RANGE MODELS. MAY SEE
NORTHERN/SOUTHERN BRANCHES PHASE TOGETHER TOWARD THE WEEKEND. IN ANY
EVENT...MADE NO CHANGES TO THE LATE PERIODS...WITH SLIGHT CHANCE
SHOWERS/THUNDER ON FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       39  51  42  59 /  50  50  50  70
TULIA        40  55  45  60 /  40  30  50  70
PLAINVIEW    41  56  46  60 /  40  30  50  70
LEVELLAND    43  57  46  60 /  40  50  50  70
LUBBOCK      43  58  47  60 /  40  40  50  70
BROWNFIELD   45  58  46  61 /  40  50  50  70
CHILDRESS    43  64  47  63 /  20  20  50  70
SPUR         45  63  49  63 /  30  30  50  70
ASPERMONT    46  64  50  65 /  20  20  50  70

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/06
Hazardous weather outlook, Apr 3, 5:49 AM CST, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
549 AM CST SAT APR 3 2004

TXZ021>044-041200-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
549 AM CST SAT APR 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 3, 5:07 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
507 PM CST SAT APR 3 2004

TXZ039-040-032325-
TERRY-YOAKUM-
507 PM CST SAT APR 3 2004

A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
STRAIGHT-LINE WINDS...CONTINUES TO MOVE NORTHEAST AT 15 MPH ACROSS
WESTERN GAINES COUNTY AND IS EXPECTED TO MOVE INTO SOUTHEASTERN
YOAKUM AND SOUTHWESTERN TERRY COUNTIES BY 530 PM. DENVER CITY...AND
FARM-TO-MARKET ROADS 1780 AND 213 WILL LIKELY BE AFFECTED BY THIS
STORM. ALTHOUGH THE STORM SHOWS SIGNS OF GRADUAL WEAKENING...
RESIDENTS OF YOAKUM AND TERRY COUNTIES SHOULD REMAIN ALERT FOR THE
POSSIBILITY OF WARNINGS FOR THIS STORM.

02

The radar

The Lubbock radar (KLBB), 123 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood. Local standard time, as filed.

Hail, Yoakum

When
April 3, 5:58 PM CST to 6:20 PM CST
Where
Yoakum County, Denver City
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.967, -102.850

Hail, Yoakum

When
April 3, 6:46 PM CST to 6:48 PM CST
Where
Yoakum County, Denver City
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.967, -102.850

Periods of hail up to nickel size accumulated on roads up to a foot deep.

Flash Flood, Yoakum

When
April 3, 7:44 PM CST to April 4, 12:30 AM CST
Where
Yoakum County, Denver City
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Slow-moving thunderstorms produced locally heavy rainfall across the southern portion of the county. Several roads in and around Denver City were flooded and several cars were stranded in the high water.

Flash Flood, Yoakum

When
April 3, 10:23 PM CST to April 4, 1:30 AM CST
Where
Yoakum County, Denver City
Reported by
LAW ENFORCEMENT
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Many streets in and around town were flooded and all roads into Denver City were closed. The NWS Cooperative Observer measured 4.25 inches of rain from this event. In comparison, the area received 10.15 inches of precipitation over the entire previous year.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392181, 5392376, 5392377, 5392378.